Colorado, 2001Blizzard in Colorado, April 11, 2001
April 11, 2001 · NWS PUB · 1 event in 1 county or zone
1 blizzard, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 10, 1:40 PM MST, 10 hours 35 minutes earlier.
Area forecast discussion, Apr 10, 1:40 PM MST, 10 hours 35 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
240 PM MDT TUE APR 10 2001
MAJOR CHALLENGES INCLUDE POTENTIAL FOR SNOW SW MOUNTAINS AND PIKES
PEAK REGION TONIGHT AND WINDS ON WEDNESDAY.
CURRENTLY...VIGOROUS STORM SYSTEM SYSTEM IN ARIZONA WITH WELL
DEFINED COMMA CLOUD. CONVECTION DEVELOPING OVER SW MOUNTAINS WELL
AHEAD OF SYSTEM. IN THE EAST WELL DEFINED DRY SLOT WITH LOW DEW
POINTS. WINDS BEGINNING TO TURN SOUTHERLY AS WARM FRONT LIFTS NORTH
SLOWLY. LOW CLOUDS RECEDING OVER PALMER DIVIDE.
AVN AND ETA IN PRETTY FAIR AGREEMENT WITH AZ SYSTEM BUT NOT AS GOOD
WITH TIMING OF NEXT SYSTEM. BOTH DEEPEN AZ SYSTEM QUICKLY TONIGHT
THEN MOVE IT OUT FAST ON WEDNESDAY AS KICKER APPROACHES. SURFACE LOW
FORECAST TO DEEPEN IN SE COLORADO AND MOVE TO NW KS EARLY WED.
BIGGEST PROBLEM WITH FORECAST TONIGHT IS SNOW AMOUNTS IN ZNS
58/59/60/61/67 AND 72. WITH LOW FORMING MOVING ACROSS AZ THERE WILL
CONTINUE TO BE GOOD CONVECTIVE DEVELOPMENT. WILL MENTION SNOW
AMOUNTS BELOW ADV CRITERIA BUT LOCALLY HIGHER. COORD WITH KGJT. WILL
FIGURE ON MOISTURE MOVING IN FROM EAST THIS EVENING ACROSS PALMER
DIVIDE AND RAMPART RANGE AS SFC LOW FORMS IN SE COLO. WITH STRONG
EAST AND NORTHEAST FLOW WOULD EXPECT BIGGEST SNOWS ALONG AND NORTH
OF DIVIDE. HOWEVER POTENTIAL FOR ADVISORY CRITERIA SNOW OVERNIGHT IN
72. NORTH WINDS WILL INCREASE MOST AREAS TONIGHT AND WITH ADDITIONAL
SNOW WILL HOIST SN/BLSN ADV FOR CENTRAL MOUNTAINS AND ZN 67. TIMING
WILL BE CRITICAL. NORTH TO NORTHEAST WINDS EARLY TONIGHT WILL SWITCH
AROUND TO NORTH WEST LATE. THE NORTHEAST WIND IS GOOD FOR SNOW ALONG
PALMER DIVIDE AND THE RAMPART RANGE BUT THE NORTHWEST WIND IS BETTER
FOR CENTRAL MOUNTAINS AND WESTERN TELLER COUNTY. QUITE A WORDING
DILEMMA.
WEDNESDAY...COLDER AND WIND MOST AREAS ALTHOUGH PRECIP AWAY FROM
MOUNTAINS SHOULD BE LIMITED TO MORNING HOURS. WILL ADJUST WORDING
SLIGHTLY TO HELP WITH THE PRECIP TRANSITION. NORTHWEST FLOW ALOFT
WILL KEEP SOME SHOWERS IN THE MOUNTAINS...MAINLY ZONES 58 AND 59.
IN THE EXTENDED...MRF AND AVN HAVE NEXT SHORT WAVE MOVING ACROSS
SOUTHERN COLO THURSDAY NIGHT QUITE ABIT FARTHER SOUTH AND STRONGER
THAN ETA AT 60HRS. WILL MENTION CHC POPS FOR THURSDAY AND THURSDAY
NIGHT BUT SYSTEM IS OUT OF HERE FRIDAY. MODELS BUILD A DIRTY RIDGE
OVER THE REGION FOR THE WEEKEND WITH WEAK IMPULSE RIPPLING IN THE
FLOW. NOT MUCH CONFIDENCE SO WILL LEAVE WORDING ALONE. MRF
SUGGESTING AN UPSLOPE SURGE FOR MONDAY AND TUESDAY AS CANADIAN HIGH
BUILDS SOUTHWARD. THIS WOULD MAKE SINCE AS DEEP LOW FORMS IN THE
NORTHEAST AND RIDGE AMPLIFIES TO THE WEST. WILL MENTION MORE CLOUDS
AND COOL THE TEMPS ABIT FOR TUESDAY.
FORTUNE
.PUB...SNOW AND BLOWING SNOW ADVISORY TONIGHT ZN 58>59 LAKE COUNTY
AND EASTERN SAWATCH MOUNTAINS...ZN 67 TELLER COUNTY/RAMPART
RANGE/PIKES PEAK...AND ZNh 72 NORTHERN EL PASO COUNTY.In the hours before
Local storm report, Apr 10, 8:36 PM MST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO,CO
936 PM MDT TUE APR 10 2001
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM WOODLAND PARK CO HEAVY SNOWFALL
04/10/01 TELLER 4 INCHES OF SNOW.
0925 PM BLACK FOREST CO HEAVY SNOWFALL
04/10/01 EL PASO 4 INCHES OF SNOW.Special weather statement, Apr 10, 9:15 PM MST, 3 hours before
COZ078>081-110500-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1015 PM MDT TUE APR 10 2001
...THE SEVERE THUNDERSTORM WATCH FOR KIOWA...BENT...PROWERS AND BACA
COUNTIES HAS BEEN CANCELLED...
THE CHANCE FOR SEVERE WEATHER HAS DIMINISHED OVER SOUTHEAST
COLORADO...THEREFORE THE SEVERE THUNDERSTORM WATCH FOR KIOWA...
BENT...PROWERS AND BACA COUNTIES HAS BEEN CANCELLED.
Local storm report, Apr 10, 9:35 PM MST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO,CO
1035 PM MDT TUE APR 10 2001
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 PM COLORADO SPRINGS AIRPORT CO HEAVY SNOWFALL
04/10/01 4 INCHES OF SNOW.
1015 PM COLORADO SPRINGS CO HEAVY SNOWFALL
04/10/01 EL PASO 5 INCHES OF SNOW.
1025 PM 5 NE PEYTON CO HEAVY SNOWFALL
04/10/01 EL PASO 8 INCHES OF SNOW.Local storm report, Apr 10, 9:51 PM MST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO,CO
1051 PM MDT TUE APR 10 2001
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM 15 S STONINGTON CO .75 INCH HAIL
04/10/01 BACA
0759 PM 10 SE STONINGTON CO .75 INCH HAIL
04/10/01 BACA REPORTED BY
SPOTTERS
77Blizzard, Northern El Paso County/Monument Ridge
- When
- April 11, 12:15 AM MST to 11:00 AM MST
- Where
- Northern El Paso County/Monument Ridge forecast zone
- Property damage
- $4.0 million
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.992, -105.637 (the zone’s center; the record gives no point)
An intense low pressure system over southeast Colorado produced impressive blizzard conditions over northern El Paso county. Heavy snow of 6 to 18 inches combined with winds in excess of 80 mph to produce snow drifts up to 10 feet deep in some locations. Some specific totals follow...from Calhan to Ramah around 6 inches of snow...from Peyton to Monument and Black Forest from 8 to 18 inches of snow. Several hundreds power poles were knocked down, leaving thousands of people without power for days in eastern El Paso county. Many motorists had to be rescued by El Paso county Search and Rescue and Fort Carson personnel. Around 200 people in two busses on I-25 had to be rescued. Damage amounts are rough estimates.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, April 11, 20012 deaths · 8 injured · $3.2 million · F3 · 53 events
- Tornado in Nebraska, April 11, 20012 injured · $400,000 · F2 · 1 event
- Winter Storm in Nebraska, April 11, 2001$10 million · 19 events
- Tornadoes and Hail in Missouri, April 11, 2001$100,000 · F2 · 9 events
- High Wind in Kansas, April 11 to 12, 2001$4.0 million · 74 kt wind · 23 events
- High Wind in Colorado, April 11, 2001$6.1 million · 69 kt wind · 7 events
- Tornado and Hail in Oklahoma, April 11, 2001$404,000 · F1 · 33 events
- Blizzard in Colorado, April 11, 2001$3.1 million · 5 events
- High Wind in Kansas, April 11, 20012 injured · $750,000 · 65 kt wind · 16 events
- Tornadoes and Hail in Texas, April 11 to 14, 2001$89,000 · F1 · 31 events
- High Wind in Kansas, April 11, 2001$500,000 · 72 kt wind · 13 events
- Tornadoes and Flash Flood in Michigan, April 11 to 12, 2001$455,000 · F0 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5239264.